Your Good Health: Shingrix vaccine leads to side-effects

Dear Dr. Roach: I received the first dose of Shingrix this week and had pretty severe side- effects, though in the range of what can be expected: high fever (101.5), intense shivering, a severe headache and 12 hours of extreme fatigue. The entire reaction began 11 hours after the shot and ended 18 hours after that. I am 61 and in excellent health, taking only 25 mcg of levothyroxine daily.

I have a few questions that I hope you can answer. I’ve tried looking at the clinical trial results for Shingrix, but I am not qualified to understand the information as presented.

article continues below

1. Is it likely that I’ll have a similar (or worse?) reaction to the second shot? The package insert says one can react to the first, second, neither or both.
2. Are both injections identical?
3. When I had chickenpox as a child, I was way sicker than the average kid. Related?
4. If I get shingles, do I have a higher risk for a severe case?

J.G.

Compared with the previous one-time vaccine Zostavax, the new two-dose Shingrix vaccine is much more effective. However, it does have a higher risk of side- effects. You have had the most common side-effect, though only 10 per cent of people will have symptoms as bad as yours. These symptoms are caused by your body mounting an inflammatory response to the glycoprotein in the vaccine (the new vaccine does not contain a live virus). You clearly have a robust system to fight off infection.

To answer your questions in order: You are at higher risk for a similar reaction for the second shot. I would plan your day accordingly, and premedicate with Tylenol (even though it may make the vaccine slightly less effective). The second vaccine is identical to the first. I have read recent reports that there are widespread shortages of the vaccine.

Chickenpox and shingles can affect you both by the virus attacking you and by an exuberant inflammatory and immune reaction. I would guess that you are at lower risk for viral complications (such as infection of the eye, brain or lungs) but at higher risk for symptoms due to your own system, such as high fever. In many cases, the body’s response to infection can be as damaging as the infection itself.

Dear Dr. Roach: Please discuss the problem of the thirst mechanism as it relates to the elderly. I’m 70 years old and in almost perfect physical health. I bicycle every day — 75 miles each week. Even with this enormous physical exercise, I am never thirsty all day and night. Also, I do not perspire. I need to force myself to drink water. Why don’t I feel thirsty?

M.U.

Thirst is a powerful motivation. In people with an intact thirst mechanism, the desire for water can be overpowering; it’s one of the body’s main ways of regulating salt and volume in the body. You are exactly right that as people age, the thirst mechanism becomes less powerful, and that tends to leave older people with a slightly higher amount of salt in the body compared with younger people. Remembering to drink water, especially on hot summer days, reduces the risk of dehydration.

However, people who drink continually may never trigger the thirst response. There are many social cues to drink, and people who are not losing fluid through exertion and sweat may never trigger a strong thirst response. Drinking too much is as dangerous as not drinking enough: If thirst is really impaired, you need to use other mechanisms to monitor fluid status. For example, needing to urinate every several hours (at least) is one way of staying in the right zone.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.

Read Related Topics

© Copyright Times Colonist

Latest Health

Popular Health